Alert archive / California / Wind Advisories in 2024

Wind Advisory 49, NWS Hanford, CA

August 13, 2024Kern County, California

NWS Hanford, CA issued this wind advisory at Aug 13, 2024, 9:43 AM PDT for Kern County, California. It took effect at Aug 13, 2024, 3:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2024, 9:43 AM PDT (16:43 UTC)
In effect from
Aug 13, 2024, 3:00 PM PDT
Expired
Aug 14, 2024, 5:00 AM PDT
In force
14 hr
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 4.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS76 KHNX 131643
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
943 AM PDT Tue Aug 13 2024

CAZ337-338-140045-
/O.NEW.KHNX.WI.Y.0049.240813T2200Z-240814T1200Z/
Indian Wells Valley-Mojave Desert Slopes-
Including the cities of Mojave, Ridgecrest, and Inyokern
943 AM PDT Tue Aug 13 2024

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT 
WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected

* WHERE...Indian Wells Valley and Mojave Desert Slopes.

* WHEN...Starting at 3 PM PDT Tuesday to 5 AM PDT Wednesday 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 14, Highway 178 below Walker Pass, and Highway 
  58 below Tehachapi Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

EP
3 follow-up statements
486 
WWUS76 KHNX 132337
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
437 PM PDT Tue Aug 13 2024

CAZ337-338-140800-
/O.CON.KHNX.WI.Y.0049.000000T0000Z-240814T1200Z/
Indian Wells Valley-Mojave Desert Slopes-
Including the cities of Ridgecrest, Inyokern, and Mojave
437 PM PDT Tue Aug 13 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected

* WHERE...Indian Wells Valley and Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 14, Highway 178 below Walker Pass, and Highway 
  58 below Tehachapi Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

AB
916 
WWUS76 KHNX 140739
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1239 AM PDT Wed Aug 14 2024

CAZ337-338-141200-
/O.CON.KHNX.WI.Y.0049.000000T0000Z-240814T1200Z/
Indian Wells Valley-Mojave Desert Slopes-
Including the cities of Inyokern, Ridgecrest, and Mojave
1239 AM PDT Wed Aug 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS 
MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected

* WHERE...Indian Wells Valley and Mojave Desert Slopes.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 14, Highway 178 below Walker Pass, and Highway 
  58 below Tehachapi Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

SM
611 
WWUS76 KHNX 141157
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
457 AM PDT Wed Aug 14 2024

CAZ337-338-141300-
/O.EXP.KHNX.WI.Y.0049.000000T0000Z-240814T1200Z/
Indian Wells Valley-Mojave Desert Slopes-
Including the cities of Inyokern, Ridgecrest, and Mojave
457 AM PDT Wed Aug 14 2024

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Winds have fallen below criteria. The threat has ended and the 
advisory allowed to expire.

$$

SM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Aug 13, 12:51 AM PDT, 8 hours 52 minutes earlier. Its key messages:

  • 1. Based on the incoming trough, confidence is growing for a stretch of near-normal temperatures for the remainder of this week into the weekend. 2. Despite moderating relative humidity values, the risk of grass fires continues with elevated afternoon winds. For today, expect increased winds across eastern Kern County.
Area forecast discussion, Aug 13, 12:51 AM PDT, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1251 AM PDT Tue Aug 13 2024

.KEY MESSAGES...

1. Based on the incoming trough, confidence is growing for a
stretch of near-normal temperatures for the remainder of this
week into the weekend.

2. Despite moderating relative humidity values, the risk of
grass fires continues with elevated afternoon winds. For today,
expect increased winds across eastern Kern County.

&&

.DISCUSSION...
A trough of low pressure is moving into Northern California with
a zonal flow aloft over our forecast area. High temperatures in
the mid to upper-90's are on tap for today and through the next
several days as the trough pattern persists along the West
Coast. Probabilities of highs at or above 97 degrees range from
40 to 80 percent in the San Joaquin Valley for today with
slightly higher chances for a high of at least 95 degrees.
Although, triple digit heat for the Central Valley still has a
likelihood of about 20 to 40 percent today. Basically, we're
looking at near average, or seasonal, temperatures, though
remain relatively warm. Highs in the desert portion of eastern
Kern County will remain similarly warm. Yet, the best chance for
a triple digit high in the desert is towards the Indian Wells
Valley, as probabilities are about 10 to 25 percent. Latest
short-term ensemble guidance suggests another possibility for
gusts of 45 mph or higher along the Mojave Desert slopes in
eastern Kern County by this afternoon. While the probability is
up to 70 percent for a few hours during the late afternoon and
evening, areal coverage is localized. Thus, will hold off on a
Wind Advisory in this area for now.

Chances for 95 degree readings or lower increase as we progress
through this week into the weekend. By Saturday, highs in the
Central Valley are at a 20 to 40 percent chance of a reading of
95 degrees or below. We will monitor for the possibility of
increased winds in our prone areas by this weekend. Otherwise,
temperatures will remain steady, with highs continuing in the
mid to upper-90's. Climatology shows a slight lowering trend by
this time next week, or on the 20th, as daily average maximum
temperatures are around 96 to 97 degrees.

&&

.AVIATION...Areas of MVFR and local IFR visibilities will
continue in and around wildfires. Otherwise, VFR conditions will
prevail across the central CA interior over the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

BSO/SM

weather.gov/hanford

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.